Indiana, 2003

Tornado and Flash Flooding in Indiana, July 8 to 9, 2003

July 8 to 9, 2003 · NWS IND · 24 events in 16 counties and zones

A squall line with bow segments and embedded supercells moved from west to east across central Indiana during the evening of July 8. An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A squall line with bow segments and embedded supercells moved from west to east across central Indiana during the evening of July 8. An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes. Otherwise, trees and power lines were the main casualties from straight-line winds. Finally, there was more flash flooding across the northern part of the Indianapolis CWA due to heavy rain and continued saturated grounds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 3:20 AM EST, 10 hours 30 minutes earlier.

Area forecast discussion, Jul 8, 3:20 AM EST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
320 AM EST TUE JUL 8 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR RAIN THROUGHOUT THE
WEEK.

AT 08Z CONVECTIVE COMPLEX HAD MOVED EAST OF FORECAST AREA /FA/.
TEMPS WERE FROM AROUND 70 WHERE OUTFLOW HAD PASSED TO NEAR 80 IN
ORIGINAL AIRMASS.

EVEN THOUGH MODELS HAD CHANGED SIGNIFICANTLY FROM MORNING RUN...THEY
ARE IN REASONABLE AGREEMENT. ETA LOOKS A LITTLE TOO STRONG WITH SFC
LOW. OTHERWISE WENT WITH MODEL BLEND.

THIS MORNING SHOULD BE QUIET BEFORE MORE STORMS DEVELOP THIS
AFTERNOON. STORMS COULD DEVELOP ON OLD BOUNDARIES ALONG WITH MORE
STORMS MOVING IN FROM NW. PRECIP WATER REMAINS HIGH. WITH SUNSHINE
TODAY TEMPS WILL WARM TO AT OR ABOVE MAV/FWC NUMBERS. WENT WARMEST
IN SRN FA WHERE OUTFLOW EFFECTS WERE NOT FELT OVERNIGHT.

TONIGHT FRONT TRIES TO COME SOUTH INTO FA BUT DOES NOT SUCCEED. THE
PROXIMITY OF THE FRONT ALONG WITH MOVE UPPER WAVES WILL LEAD TO MORE
TSRA ACROSS THE FA. WITH GROUND ALREADY SATURATED ACROSS NRN HALF OF
FA...WILL REISSUE FLOOD WATCH FOR THIS AFTERNOON INTO TONIGHT.
GUIDANCE TEMPS ARE CLOSE AND LOOK REASONABLE GIVEN CONTINUED MOIST
AIRMASS.

ON WED FRONT MOVES BACK N AS LOW PRESSURE DEVELOPS OUT TO THE W.
WITH CONTINUED INSTABILITY AND PROBABLE LEFTOVER BOUNDARIES WILL
KEEP SCT TSRA IN FORECAST.

FRONT GETS CLOSE TO FA WED NIGHT AND MOVES THROUGH ON THU. NEW MOS
TEMPS REFLECT THIS AND THUS RAISED TEMPS WED NIGHT BY SEVERAL
DEGREES.

WITH UNCERTAINTIES IN TIMING AND EXACT LOCATIONS OF TSRA...AND THEN
UNCERTAINTIES WITH EXACT TIMING OF FRONTAL PASSAGE...HAVE CHOSEN TO
GO 50 POPS OR LOWER. WILL USE SCT WORDING FOR FIRST FEW PERIODS.

.IND...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NRN 2/3 OF FA
INZ021-028>031-035>049-051>057

CS
Hazardous weather outlook, Jul 8, 5:00 AM EST, 8 hours 50 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
500 AM EST TUE JUL 8 2003

...FLOOD WATCH THIS AFTERNOON AND TONIGHT FOR NORTHERN TWO THIRDS OF
CENTRAL INDIANA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO TONIGHT ACROSS CENTRAL INDIANA. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING WINDS. IN ADDITION...THESE STORMS WILL PRODUCE
HEAVY RAIN WHICH MAY LEAD TO FLOODING.

HEAT INDEX VALUES WILL REACH INTO THE 95 TO 100 DEGREE RANGE THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN WEDNESDAY AND THURSDAY. SOME OF
THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ANYTIME FROM THIS AFTERNOON INTO
THURSDAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The Indianapolis radar (KIND), 79 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 4 flash flood, 2 hail, 1 tornado. Local standard time, as filed.

Hail, Monroe

When
July 8, 1:50 PM EST
Where
Monroe County, 10 mi S of Bloomington
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.017, -86.517

Thunderstorm Wind, Randolph

When
July 8, 4:00 PM EST
Where
Randolph County, Farmland
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.183, -85.133

Tornado, Putnam

When
July 8, 5:47 PM EST to 5:52 PM EST
Where
Putnam County, 1 mi NW of Bainbridge
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$100,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.833

An F1 tornado near Bainbridge destroyed 3 metal barns and did minor to moderate damage to 2 homes.

Thunderstorm Wind, Warren

When
July 8, 6:14 PM EST
Where
Warren County, Williamsport
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.283, -87.300

Thunderstorm Wind, Boone

When
July 8, 6:15 PM EST
Where
Boone County, 5 mi N of Whitestown
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
LAW ENFORCEMENT
Coordinates
40.067, -86.350

Thunderstorm Wind, Fountain

When
July 8, 6:30 PM EST
Where
Fountain County, Kingman
Measured
65 kt (75 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.967, -87.283

Thunderstorm Wind, Parke

When
July 8, 6:36 PM EST
Where
Parke County, Rockville
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.767, -87.233

Thunderstorm Wind, Montgomery

When
July 8, 6:50 PM EST to 7:00 PM EST
Where
Montgomery County, Crawfordsville
Measured
65 kt (75 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.033, -86.900

Thunderstorm Wind, Hendricks

When
July 8, 7:05 PM EST
Where
Hendricks County, 1 mi S of Pittsboro
Measured
65 kt (75 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.850, -86.467

Thunderstorm Wind, Boone

When
July 8, 7:22 PM EST
Where
Boone County, 6 mi E of Lebanon
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.350

Thunderstorm Wind, Hendricks

When
July 8, 7:26 PM EST
Where
Hendricks County, Brownsburg
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.850, -86.400

Thunderstorm Wind, Hendricks

When
July 8, 7:31 PM EST
Where
Hendricks County, 1 mi S of Brownsburg
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.833, -86.400

Thunderstorm Wind, Marion

When
July 8, 7:34 PM EST
Where
Marion County, Indianapolis
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

Thunderstorm Wind, Marion

When
July 8, 7:45 PM EST
Where
Marion County, Speedway
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -86.250

Hail, Hancock

When
July 8, 7:50 PM EST
Where
Hancock County, Greenfield
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.783

Thunderstorm Wind, Marion

When
July 8, 7:51 PM EST
Where
Marion County, Indianapolis
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -86.150

Thunderstorm Wind, Madison

When
July 8, 7:53 PM EST
Where
Madison County, Ingalls
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.967, -85.800

Flash Flood, Delaware

When
July 8, 8:00 PM EST to July 9, 12:00 AM EST
Where
Delaware County, Muncie
Reported by
LAW ENFORCEMENT
Coordinates
40.228, -85.397 (the zone’s center; the record gives no point)

Flash Flood, Madison

When
July 8, 8:00 PM EST to July 9, 1:00 AM EST
Where
Madison County, Anderson
Reported by
LAW ENFORCEMENT
Coordinates
40.162, -85.719 (the zone’s center; the record gives no point)

Flash Flood, Hamilton

When
July 8, 8:00 PM EST to July 9, 12:00 AM EST
Where
Hamilton County, Arcadia
Reported by
EMERGENCY MANAGER
Coordinates
40.073, -86.052 (the zone’s center; the record gives no point)

Flash Flood, Boone

When
July 8, 8:00 PM EST to July 9, 12:00 AM EST
Where
Boone County, 2 mi NW of Thorntown
Reported by
LAW ENFORCEMENT
Coordinates
40.051, -86.469 (the zone’s center; the record gives no point)

Thunderstorm Wind, Hancock

When
July 8, 8:14 PM EST
Where
Hancock County, Greenfield
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.783, -85.783

Thunderstorm Wind, Henry

When
July 8, 8:17 PM EST
Where
Henry County, 1 mi W of New Castle
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.917, -85.383

Thunderstorm Wind, Rush

When
July 8, 8:30 PM EST
Where
Rush County, Rushville
Measured
65 kt (75 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
39.617, -85.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyThe tornado archive for Indiana, 2003Warnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375882, 5375883, 5375884, 5375885, 5375886, 5375877, 5375887, 5375985, 5375888, 5375889, 5375975, 5375976, 5375977, 5375978, 5375979, 5375980, 5375981, 5375878, 5375879, 5375880, 5375881, 5375982, 5375983, 5375984.